I was given IV Levaquin in hospital for two days-my story
My levaquin story. I need to vent.
While a patient in the hospital for GI bleeding, my Dr. had a chest x-ray taken because I had a fever.
Because a small pneumonia spot was found on my lungs, I was told that my Dr. had ordered an antibiotic to be given by IV.
I had no pneumonia symptoms, nor was a culture done that said the pneumonia was bacterial. Yet the Dr. informed me that my pneumonia was bacterial.
On release from the hospital, I went to fill my perscription for levaquin and did not fill it because of the $100 cost. I phoned the Doctor's office to complain of the cost and I was given a prescription for cipro, which I had filled at the local Walmart.
I had just read the side effects of levaquin, so I thought cipro was probably an improvement. I took one pill and then decided to read all the side effects that came with the percription. To my horror, tucked on the last page were the same horrible side effects as levaquin. There was no black box warning on the bottle.
Now, I became worried that the tighntness in my achilles tendon was from the levaquin and cipro.
On my follow-up doctor's visit, I told her why I had stopped the antibiotic. She admitted that she knew that this was a side effect of the drug. I told her that there were lawsuits against the drug comapany and her wise crack remark to me was "There are lawsuits against popcorn".
She also admitted that a culture was needed to determine that I had bacterial pneumonia. So, I was given a potentially dangerous antibiotic for something that may not have been bacterial. I was not informed of the dangers and my doctor knew the dangers. There was not even a black box warning on my medicine bottle.
I do not take medicine unless I have to because I have multiple chemical sensitivity.
The tightness in my achilles tendon seems to be subsiding. It has been two weeks since I took the levaquin and cipro. What can I do to help prevent potential injury.
I am very angry, that I was recklessly given these harmful drugs for something that might not even have been bacterial.
Thanks for letting me vent.
to ruin a good rant, but I'm going to throw in one thing here.
Pneumonia that shows up on X-rays is almost always bacterial. Considering you were in the ER with a GI bleed, it's unsurprising (and it's standard of care) that they treated your pneumonia even without you having pneumonia symptoms. Better to not let pneumonia kick in.
ER's are designed to save lives in emergency, not so much to have people be healthy per se.
So this is a rare case where I'll defend antibiotic use as the 'benefits being worth the risks'. Depending on what you had going on, which must have been significant to be in the ER, it might have been a good call.
Having said that, I agree with everything else you said.
'Lawsuits against popcorn'....she essentially said that she knew that Levaquin has serious risks but that she absolutely doesn't believe that there are risks.
That's different than, "I knew there were risks, but I made the call that the risks of pneumonia were riskier and more immediate than the small(ish) chance of Levaquin Tendonitis
Keep an eye on that achilles. If it's subsiding, that's good. If it continues to, that's better.
Massage it, ice dip it for circulation, get a lot of good nutrition in you, all to help your body keep itself strong against any cytotoxicity.
If the achilles is hurting because of the Levaquin antibiotic cytotoxicity, there's not a lot to do about it other than high intake of CoQ10.
And, there really should have been a black label warning on that Cipro. That would have helped you make an informed decision.----------------------
Please reply using the comment link below. Do not submit a new submission to answer/reply, it's too hard for me to find where it's supposed to go.
And, comments have a 3,000 character limit so you may have to comment twice.
Joshua Tucker, B.A., C.M.T.
The Tendonitis Expertwww.TendonitisExpert.com